How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Norm S. Your Own Question
Dr. Norm S.
Dr. Norm S., Board Certified OB/GYN
Category: OB GYN
Satisfied Customers: 11030
Experience:  Over 30 years of experience in OB/GYN practice, including teaching students. Fellow of American Board of Obstetrics and Gynecology.
Type Your OB GYN Question Here...
Dr. Norm S. is online now
A new question is answered every 9 seconds

I'm having horrible burning. This is my second time using

Customer Question

I'm having horrible burning. This is my second time using Monostat in 3 days. Does it burn more when it is working
JA: How long have you been dealing with the burning? Are you experiencing any other discomfort?
Customer: Possibly a little itching but mostly really bad burning. Like almost a 10 in pain
JA: Anything else in your medical history you think the doctor should know?
Customer: Don't think so I get yeast infections about 3 times year and have had uti so in usually pretty sure what it is. I have not had unprotected sex in the past 6 months
Submitted: 1 month ago.
Category: OB GYN
Expert:  Dr. Norm S. replied 1 month ago.

Monistat doesn't burn more when it's working. If it's burning more, that usually means that you're having an allergic reaction to the Monistat, which is not unusual.

An allergic reaction tends to build up after using a product a number of times. The body develops the allergic reaction, which causes the burning.

Assuming that this was a yeast infection, the yeast infection is most likely resolved by the Monistat. Now it's mostly a matter of getting over the allergic reaction.

Sitting in water with epsom salts is usually soothing and healing, regardless of the cause of the irritation. If you do that 2-3 times a day, hopefully the burning will be better by tomorrow, and will be mostly gone within 3 days. You can also put on some 1% hydrocortisone cream after sitting in the epsom salt baths. Best wishes.

Customer: replied 1 month ago.
You think it's just a allergic reaction or something else could be going on. I just never had that type of pain before
Expert:  Dr. Norm S. replied 1 month ago.

When pain increases after applying medication, that sounds like an allergic reaction.

It's possible that something else is going on. If so, the most likely would probably be genital herpes, which can cause severe burning. That seems unlikely if you haven't had sex for the past 6 months, but it's possible if you've had sex protected by a condom, since the condom may not cover the area where the herpes virus is contacting the skin.

If it was genital herpes, you would usually be able to see small ulcers, but you might have to look carefully, and they might be inside.

Either way, the epsom salt baths should help a lot. If it's not much better in a day, I would see your doctor.